This flu season has been particularly brutal, particularly among the young. According to the Centers for Disease Prevention, at least 53 children have died from the flu so far, and more losses are expected before the season ends. The Acting Director of the CDC, Dr. Anne Schuchat, has called the flu one of the biggest health threats currently faced in the US and says that “hospitalizations are now the highest we’ve seen.” Every state has shown widespread flu outbreaks with the exceptions of Oregon and Hawaii.
There is basically only one option for medically treating the flu once it has been diagnosed. It’s called Tamiflu and it’s taken in either a liquid or a capsule form. The drug, an antiviral, should be taken within 48 hours of the onset of flu symptoms and is said to reduce the duration of the flu by about 12 hours.
Some families, however, are wondering if those 12 hours are costing their children their lives.
According to CBS News, a family in Indiana is blaming Tamiflu for the suicide of their 16-year-old son. Described as a happy teen, Charlie Harp “experienced an abrupt change in personality” before taking his own life after starting Tamiflu. As the family searched for answers and tried to determine what might have changed for him so quickly, they zeroed in on his flu medication. “We were just thinking the whole way here, ‘What’s different? He’s been the same, what’s going on?’ Then it clicked that he just started new medicine,” says Harp’s uncle.
Charlie Harp is not the only child who may have experienced severe psychological side effects while taking Tamiflu. A North Texas family saw their six-year-old daughter endure hallucinations and attempt to run away from her school while on the medication. Her mother would eventually catch her just seconds before attempting to jump out of her bedroom window on the second floor of the family’s house.
Genentech, the maker of Tamiflu, has refused to comment on Charlie Harp’s death and the Tamiflu website seems to show that the manufacturer stands behind the safety and efficacy of its product. However, a statement issued by the company does not appear to refute or deny the allegations against it, either. “Neuropsychiatric events have been reported during administration of Tamiflu in patients with influenza, especially in children and adolescents,” the statement reads. “These events are also experienced by patients with influenza without Tamiflu administration.”
For its part, an investigation conducted by the FDA indicated that there was not enough evidence to prove a link between Tamiflu and enhanced childhood or adolescent suicide risks. Still, the agency recommends monitoring young people taking Tamiflu for “unusual behavior.”